Wil Dubois

Welcome back to our weekly diabetes advice column, Ask D’Mine — with your host veteran type 1 and diabetes author Wil Dubois. This week, Wil's addressing a trio of questions about too much insulin and related fundamental fears of many people whose lives depend on the stuff.

{Got your own questions? Email us at [email protected]}help button

 

Cathy, type 2 from Kansas, writes: One of my fears, which may also be that of others, is of being on insulin, living alone, and having no one to help me if I get a hypo. How do others handle that situation?

[email protected] D’Mine answers: That’s a legitimate fear. Early in the training for my previous career (reminder: I’m no longer part of the medical community) I got a real shocker. I was shadowing an endocrinologist at one of the big hospitals in Albuquerque and we’d just seen a young lady with type 1 diabetes. The visit seemed perfectly normal to me, but afterwards the doctor gave a sad sigh and said, “Well, she’ll die before her time.”

Huh? I asked the doc why she thought so.

“She came to her appointment alone,” the endo told me. “She either has no one, or they don’t care enough to be involved in her care.” Then the doc shared some stats with me on the difference in lifespans between married T1s and single T1s.

Simply put: A spouse is the best medicine for diabetes.

Insulin is ScaryOver the course of the next decade, I can’t tell you how many harrowing tales I heard of the spouses of D-folks saving the day in the middle of the night.

So you can see that your fear is not unfounded, by any means.

Now, that said, you are type 2, so really bad insulin reactions are far less likely than they are with us T1s, and of course, your body will respond to a bad low better than ours will, too.

But short of adding a significant other, what are your options? Here are three things you can do:

First, be highly consistent in your evening meal. Don’t eat high-carb one night and low-carb the next. The idea here is that you want no surprises in the dark. Leave the wild eating for daylight hours when there is plenty of time to recognize and respond to trouble. This doesn’t necessarily mean eating a low-carb meal at night, rather you just want a consistent meal and a consistent amount of insulin for it, so you know what to count on.

Second, you can accept a slightly higher nighttime blood sugar target. I’m not talking 200 mg/dL here, but letting yourself run in the 140s or 150s at night isn’t going to kill you, and makes the ice under your feet a little thicker.

Third, and almost as good as a spouse (and perhaps cheaper), get a Dexcom CGM with Share and find a buddy willing to be your safety partner. If you go low in the night and don’t wake up, the device can alert someone else who can leap into action for you.

 

Jodi, type 3 from Oklahoma, writes: My mother-in-law was in a nursing home where over a period of 30 days she was given a total of 100 units of insulin. She was then moved to a new facility and over a period of 5 days was injected with 350 units of insulin. She died on the morning of the 6th day. Autopsy says cause of the death was a heart attack. Could the sudden increase of insulin have caused her death?

[email protected] D’Mine answers: As the locals in my neck of the woods say: Siente mucho. I’m so sorry that you lost your loved one. But to your question: Was it the insulin increase that did her in? Well, we don’t have all the information we’d need to understand the thinking processes behind the change in insulin -- like her blood sugar readings -- but here are my thoughts…

First off, 100 units in a month is nothing. It’s less than four units a day. That’s not even enough for a diabetic baby otter, if there were such a creature. So my first thought is that nursing home number one was woefully under-caring for her. This is supported by the fact that the second crew upped the ante.

Now, while 350 units over five days sounds like a lot, we’re still only talking about an average of 70 units a day, which is a more than reasonable dose for a type 2. In fact, it might be on the skimpy side. So nothing strikes me as odd about the amount of insulin used by the second facility, and in a properly run nursing home, insulin should be increased on a doctor’s order based on blood sugar readings. So if she was running high, they were doing the right thing in increasing her insulin.Diabetes Heart Disease

All that aside, could the quick change have triggered the heart attack? Probably not. The reason I qualified that is that while there is no scientific linkage between insulin and heart attacks in humans, there is an indirect way that insulin could have an effect on the heart, and that’s if she was given more than she needed — of which there really isn’t any evidence here. Still, hypoglycemia is suspected in playing a role in triggering heart attacks in the elderly. So too much insulin = low blood sugar = increased risk of heart attack.

But let’s not forget that for a whole constellation of reasons well beyond insulin, heart attacks are what most type 2s die of. Crudely put, a heart attack is a natural cause of death for someone with type 2 diabetes; and I’d wager that had she not been moved the week before the same heart attack would still have taken her away.

Only the location would have been different.

 

Joel, type 2 from Florida, writes: If left with no one to find you, how many units of Levemir would be lethal and how fast would hypoglycemic coma occur? No, I am not suicidal, I just ask out of curiosity.

[email protected] D’Mine answers: OK, I’m sure glad you pointed out you're not suicidal. God forbid you become so, please call this helpline! (And check out our column on why insulin is the worst-choice tool for suicide.) But, to satisfy your curiosity, the answer is, just like diabetes, your lethal dose may vary.

If you can even get to one. Which is harder than you’d think.

Research shows that only 2.7% of people who try to kill themselves with insulin are successful, with another 2.7% succeeding only in giving themselves permanent brain damage instead. Oh, and most of those folks are working with a fast-acting insulin.

It would take a very great deal of basal insulin to trigger a fatal hypo, simply because the method of action of basal insulins like Levemir is very slow. It releases in an active form over a full 24 hours. In documented suicide attempt with Levemir, even 1,600 units was not enough. In another, from London, a guy tried 2,100 units of Levemir chased with ¾ of a bottle of whisky (this apparently happened after a fight with his boyfriend) and survived.

How fast would you go hypo? Due to the action curve of Levemir, I would have thought not very fast, at least 12 hours after injection, and I would have expected it to be a slow drop; but our guy in London was lights-out in two hours, and despite boatloads of IV dextrose continued to have hypos for 41 hours! Actually, the dextrose infusions lasted a full 62 hours. Had no one found him, would he have died? The numbers tell us he still had only a 2.7% chance, no better.

So I guess the answer is, the more the better, but even then, the odds are strongly against it being fatal.

 

Disclaimer: This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.